Alert archive / Colorado / Red Flag Warnings in 2010

Red Flag Warning 8, NWS Denver/Boulder, CO

August 26, 20104 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Aug 26, 2010, 2:04 PM MDT for 4 counties in Colorado. It took effect at Aug 27, 2010, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2010, 2:04 PM MDT (20:04 UTC)
In effect from
Aug 27, 2010, 12:00 PM MDT
Expired
Aug 27, 2010, 8:00 PM MDT
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO

The radar

The Goodland radar (KGLD), 159 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2885 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WWUS85 KBOU 262004
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
204 PM MDT THU AUG 26 2010


COZ248>251-270815-
/O.NEW.KBOU.FW.W.0008.100827T1800Z-100828T0200Z/
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
204 PM MDT THU AUG 26 2010

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248...249...
250 AND 251...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT FRIDAY. 


* AFFECTED AREA...FIRE WEATHER ZONE 248...CROOK...MERINO...
  STERLING...PEETZ...FIRE WEATHER ZONE 249...AKRON...COPE...
  LAST CHANCE...OTIS...FIRE WEATHER ZONE 250...JULESBURG...
  OVID...SEDGWICK...FIRE WEATHER ZONE 251...AMHERST...HAXTUN...
  HOLYOKE.

* TIMING...WINDS WILL INCREASE DURING THE AFTERNOON WITH
  DECREASING HUMIDITY. CONDITIONS WILL CONTINUE INTO THE EARLY
  EVENING. 

* WIND...SOUTHERLY WINDS 10-20 MPH WILL INCREASE TO 20-30 MPH
  DURING THE AFTERNOON. THE WINDS WILL CONTINUE DURING THE EARLY
  EVENING HOURS...THEN DECREASE.

* HUMIDITY...HUMIDITY WILL DROP TO 10-15% DURING THE AFTERNOON.

* IMPACTS...THE GUSTY WINDS AND LOW HUMIDITY WILL COMBINE WITH DRY
  FUELS TO CREATE CONDITIONS FAVORABLE FOR RAPID FIRE SPREAD
  FRIDAY AFTERNOON AND EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
LESZCYNSKI
3 follow-up statements
013 
WWUS85 KBOU 270238
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
838 PM MDT THU AUG 26 2010

COZ248>251-271445-
/O.CON.KBOU.FW.W.0008.100827T1800Z-100828T0200Z/
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
838 PM MDT THU AUG 26 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
FRIDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES
248...249... 250 AND 251...

* AFFECTED AREA...FIRE WEATHER ZONE 248...CROOK...MERINO... 
  STERLING...PEETZ...FIRE WEATHER ZONE 249...AKRON...COPE... 
  LAST CHANCE...OTIS...FIRE WEATHER ZONE 250...JULESBURG... 
  OVID... SEDGWICK...FIRE WEATHER ZONE 251...AMHERST...HAXTUN...
   HOLYOKE. 

* TIMING...WINDS WILL INCREASE DURING THE AFTERNOON WITH 
  DECREASING HUMIDITY. CONDITIONS WILL CONTINUE INTO THE EARLY 
  EVENING.

* WIND...SOUTHERLY WINDS 10-20 MPH WILL INCREASE TO 20-30 MPH 
  DURING THE AFTERNOON. THE WINDS WILL CONTINUE DURING THE 
  EARLY EVENING HOURS...THEN DECREASE.

* HUMIDITY...HUMIDITY WILL DROP TO 10-15% DURING THE AFTERNOON.

* IMPACTS...THE GUSTY WINDS AND LOW HUMIDITY WILL COMBINE WITH
  DRY FUELS TO CREATE CONDITIONS FAVORABLE FOR RAPID FIRE 
  SPREAD FRIDAY AFTERNOON AND EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
RTG
288 
WWUS85 KBOU 271018
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
418 AM MDT FRI AUG 27 2010

COZ248>251-272200-
/O.CON.KBOU.FW.W.0008.100827T1800Z-100828T0200Z/
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
418 AM MDT FRI AUG 27 2010

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 248...249... 250 AND 251...

* AFFECTED AREA...FIRE WEATHER ZONE 248...CROOK...MERINO... 
  STERLING...PEETZ...FIRE WEATHER ZONE 249...AKRON...COPE... 
  LAST CHANCE...OTIS...FIRE WEATHER ZONE 250...JULESBURG... 
  OVID... SEDGWICK...FIRE WEATHER ZONE 251...AMHERST...HAXTUN...
   HOLYOKE.

* TIMING...WINDS WILL INCREASE DURING THE AFTERNOON WITH 
  DECREASING HUMIDITY. CONDITIONS WILL CONTINUE INTO THE EARLY 
  EVENING.

* WIND...SOUTHERLY WINDS 10-20 MPH WILL INCREASE TO 20-30 MPH 
  DURING THE AFTERNOON. THE WINDS WILL CONTINUE DURING THE 
  EARLY EVENING HOURS...THEN DECREASE.

* HUMIDITY...HUMIDITY WILL DROP TO 10-15% DURING THE AFTERNOON.

* IMPACTS...THE GUSTY WINDS AND LOW HUMIDITY WILL COMBINE WITH 
  DRY FUELS TO CREATE CONDITIONS FAVORABLE FOR RAPID FIRE 
  SPREAD FRIDAY AFTERNOON AND EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$
851 
WWUS85 KBOU 272003
RFWBOU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER CO
203 PM MDT FRI AUG 27 2010

COZ248>251-280200-
/O.CON.KBOU.FW.W.0008.000000T0000Z-100828T0200Z/
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
203 PM MDT FRI AUG 27 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 248...
249... 250 AND 251...

* AFFECTED AREA...FIRE WEATHER ZONE 248...CROOK...MERINO... 
  STERLING...PEETZ...FIRE WEATHER ZONE 249...AKRON...COPE... 
  LAST CHANCE...OTIS...FIRE WEATHER ZONE 250...JULESBURG... 
  OVID... SEDGWICK...FIRE WEATHER ZONE 251...AMHERST...HAXTUN...
   HOLYOKE.

* TIMING...RED FLAG CONDITIONS WILL REMAIN IN PLACE UNTIL THIS
  EVENING.

* WIND...SOUTHERLY WINDS OF 15 TO 25 MPH WILL GUST UP TO 30 MPH.

* HUMIDITY...HUMIDITY WILL DROP TO NEAR 15 PERCENT LATE THIS
  AFTERNOON...AND THEN GRADUALLY IMPROVE DURING THE EVENING.

* IMPACTS...THE GUSTY WINDS AND LOW HUMIDITY WILL COMBINE WITH DRY
  FUELS TO CREATE CONDITIONS FAVORABLE FOR RAPID FIRE SPREAD INTO
  THE EARLY EVENING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 26, 2:54 AM MDT, 11 hours 10 minutes earlier.

Area forecast discussion, Aug 26, 2:54 AM MDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
254 AM MDT THU AUG 26 2010

.SHORT TERM...UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER THE
CENTRAL ROCKIES TODAY. JUST LIKE YESTERDAY AIRMASS WILL BE VERY WARM
AND DRY. TEMPERATURES WILL INCREASE ABOUT 3-6F TODAY PUTTING MOST
LOCATIONS IN THE UPPER 80S TO MID 90S. MODELS SHOWING LITTLE TO NO
CAPE OVER THE HIGHER TERRAIN TODAY...PLUS MOISTURE IS EVEN A LITTLE
LESS THAN YESTERDAY. DID NOT HAVE ANY SHOWERS OR THUNDERSTORMS OVER
THE FORECAST AREA YESTERDAY. SINCE MOISTURE AND INSTABILITY
DECREASES TODAY...WILL NOT HAVE ANY POPS IN THE FORECAST THROUGH
TONIGHT. DO EXPECT SOME FLAT CUMULUS CLOUDS OVER THE HIGHER TERRAIN
AND THAT WILL BE IT FOR CLOUDS.

THE RIDGE WILL BEGIN TO SHIFT EAST TONIGHT AS AN UPPER LEVEL TROUGH
MOVES OVER THE PACIFIC NORTHWEST. NORMAL DIURNAL WINDS AND CLEAR
SKIES WILL PREVAIL TONIGHT AS THE RIDGE WILL CONTINUE TO DOMINATE
THE WEATHER.

.LONG TERM...AN UPPER LEVEL TROUGH WILL DEVELOP OVER THE WRN US FM
FRI INTO SAT WITH SWLY FLOW ALOFT AS AN UPPER LEVEL RIDGE FORMS OVER
THE ERN US.  SOME SUBTROPICAL MOISTURE WILL ADVECT IN FM THE SWRN US
ESPECIALLY BY SAT.  APPEARS THERE WILL BE ENOUGH MOISTURE AROUND FOR
SOME ISOLD TO WDLY SCT HIGH BASED TSTMS IN THE MTNS LATE FRI
AFTN/EVENING.  OVER NERN CO IT LOOKS DRY WITH HIGHS WELL ABOVE
NORMAL ON FRI WITH READINGS IN THE 90S.  THERE IS SOME THREAT FOR
FIRE DANGER OVER THE FAR NERN PLAINS IN THE 21Z-03Z TIME FRAME BASED
ON BNDRY LAYER WINDS AND HUMIDITIES.  ON SAT THERE WILL BE A BETTER
CHC FOR SCT TSTMS IN THE MTNS AS DEEPER SUBTROPICAL MOISTURE ADVECTS
INTO THE AREA IN SW FLOW ALOFT WITH A SLIGHT CHC OF TSTMS OVER THE
PLAINS.  HIGHS ON SAT OVER NERN CO WILL BE A FEW DEGREES COOLER BUT
STILL REMAIN ABOVE NORMAL.

FOR SUN THE MAIN UPPER LEVEL TROUGH WILL STILL REMAIN TO THE WEST OF
COLORADO WITH SWLY FLOW ALOFT.  SUBTROPICAL MOISTURE IS FCST TO
DECREASE BY LATEST GFS WHICH MAY REDUCE TSTM CHANCES IN THE MTNS IF
IT DOES OCCUR.  OTHERWISE WILL CONTINUE WITH A SLIGHT CHC OF TSTMS
OVER THE REST OF THE AREA.  HIGHS ON SUN WILL WRM BACK INTO THE
LOWER TO MID 90S ACROSS NERN CO BASED ON LATE 850-700 MB TEMPS.   BY
MON THE MAIN UPPER LEVEL TROUGH WILL WEAKEN AND MOVE INTO THE NRN
ROCKIES WITH MAINLY DRY WSW FLOW ALOFT OVER NRN CO ALONG WITH BEING
ON THE SUBSIDENT SIDE OF THE JET.  THUS IT LOOKS TO ME THAT ANY TSTM
ACTIVITY WILL BE IN THE ISOLD TO WDLY SCT CATEGORY BASED ON CURRENT
TRENDS.  HIGHS ON MON ONCE AGAIN MAY REACH THE LOWER TO MID 90S
ACROSS NERN CO AS 850-700 MB TEMPS ARE THE SAME AS SUN.

BY TUE DRY WLY FLOW ALOFT WILL BE OVER NRN CO AS A FLAT UPPER LEVEL
RIDGE DEVELOPS.  A WEAK FNT WILL MOVE INTO NERN CO ON TUE AND BRING
SOME COOLER AIR TO AREAS EAST OF THE MTNS WITH READINGS DROPPING
BACK TO NR SEASONAL LEVELS.  INITIAL LOW LEVEL MOISTURE WITH THIS
FNT IS LACKING TSTM CHANCES LOOK RATHER LOW.  FOR WED WEAK WSW FLOW
ALOFT WILL BE OVER THE AREA WITH AN INCREASE IN LOW LEVEL MOISTURE
OVER THE NERN PLAINS WHICH MAY LEAD TO A BETTER CHC OF TSTMS.  IN
THE MTNS IT LOOKS DRY BOTH DAYS.

.AVIATION...TYPICAL SOUTH TO SOUTHWEST DRAINAGE WINDS WILL PREVAIL
THROUGH 15Z AND THEN BECOME LIGHT AS THEY SHIFT TO THE EAST AFTER
18Z. UPPER LEVEL RIDGE OVER THE REGION WILL KEEP SKIES CLEAR FOR THE
NEXT 24 HOURS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEIER/RPK
Hazardous weather outlook, Aug 26, 10:46 AM MDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1046 AM MDT THU AUG 26 2010

COZ030>051-271200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1046 AM MDT THU AUG 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH TONIGHT WITH WARM
AND DRY CONDITIONS CONTINUING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FIRE DANGER WILL BE ELEVATED EACH AFTERNOON AND EVENING FROM FRIDAY
THROUGH SUNDAY.  THIS WILL OCCUR AS VERY WARM TEMPERATURES COMBINE
WITH LOW HUMIDITY READINGS OVER THE REGION.  THE FIRE DANGER THREAT
WILL BE HIGHEST OVER THE EASTERN PLAINS OF COLORADO WHERE SOUTH
WINDS WILL GUST TO AROUND 30 MPH DURING THE AFTERNOON AND EARLY
EVENING HOURS.

THE CHANCE OF THUNDERSTORMS WILL ALSO BE ENTERING THE FORECAST BY
THIS WEEKEND.  HOWEVER...THE THREAT OF ANY SEVERE WEATHER IS QUITE
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/BARJENBRUCH

Nearby

Red Flag Warnings in Colorado, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.